Topic: rough week - just need someone who understands to know....

Hi all,

I diagnosed Mom in June of this year.  (see story under introductions by Cherbourg)

We've had a tough week.  She's 77 (still works full time) and has stage IV CC with lung mets.

She's been doing great.  AFP levels dropped from 561 down to 182 with four sessions of gemcitibine and oxylaplatin(going every two weeks) and nexavar twice daily.  She usually has chemo on Monday and off to work she goes on Tuesday.  No side effects except for some mild cold neuropathy that anoys her in that it messes up her milkshake snack and cold drinks for a day or two.

On Friday she went to the hospital in Atrial Fib, with a pericardial fluid and lots of pain.  She had a pericardial window procedure to remove and hopefully keep the fluid from reforming.  Her A fib is unstable and apparently the drug for pain they were using caused her to escalate into major delusional/psychotic problems today after surgery.

Today she was completely out of her mind, from seeing conspiracies everywhere, all the way to being terrified that she was being poisoned.  This got worse as the day progressed.  Talk about a rough day.  As it escalated I called for a medication review with the heart staff.  We've switched to Fentenayl so hopefully that will help. 

I guess I just need to vent.  It's hard to watch my Dad watch this awful disease wreak it's havoc.  They've been married 57 years. 

I simply hate this nasty disease that I diagnosed.  Working in the medical field has it good points but knowing more than you really want to stinks!  I decided it would have been much more fun to use the odds of having CC and parlay that into winning the lottery!

On top of everything else my daughter's wedding dress came in so I will leave the hospital to go with her to have it fitted tomorrow.  With a wedding in December of this year I've decided to look into cloning myself.............  Hopefully I'll still be able to speak in complete sentences by November!

It's like being on a roller coaster!!!!!!!!!!!!!!!!!!
Happy event/ unhappy event/ good days/ bad days/ knick knacks/ paddywhacks give the dog a bone............

Now I know I'm tired after the above!  I think it proves my premise that Chemo brain can be contagious.  Gonna grab some sleep here at my parent's house and head for the hospital again tomorrow.

Thanks for listening.......

Cherbourg

My Mom lost her one year battle with CC on April 3, 2009.

"A prognosis is simply an audit of how truly precious each day is.  Live each day to the maximum, celebrate what was, and what is - Don't spend your life looking forward to what will or might be." .... words of wisdom from my beloved son on hearing of his grandmother's CC prognosis.

Re: rough week - just need someone who understands to know....

Cherbourg

Sorry to hear what a hard time you're all having...such difficult times.  Then your daughter's wedding...as you said happy event/unhappy event.  There definitely needs to be two of you!

In my experience, many older people just do not tolerate some of the narcotics and anti-nausea medications.  Hallucinations and psychotic behavior are not uncommon and perhaps made worse by a combination of drugs.  Then the anesthetic/sedation for the surgical procedure...a lot of drugs!  It's good they're trying the Fentanyl, hopefully she'll tolerate that better.

Just want you to know that you and your family are in my thoughts and prayers and hoping your mom will be doing much better tomorrow.

Jean

Re: rough week - just need someone who understands to know....

Hi Cherbourg,

My husband also had a few delusion episodes. Nothing as drastic as what you are describing, but none the less it is unnevering. I guess, with all the meds & the nature of this disease it is a rather "normal" occurance. Hopefully things are going better for your Mom now with the Fentanyl. Hang in there! Keep posting, we are all here to listen.

Darla

"One Day At A Time"

All of my comments and suggestions are just my opinions and are not a substitute for professional medical advice.   You should always seek the advice of your physician or other qualified health care providers.

Re: rough week - just need someone who understands to know....

Being in the medical profession you probably know this, but I was shocked how dehydration can make especially an older person delusional and kind of whacked out.  My mother-in-law was in the hospital for tests and had become dehydrated (claims she does not like to drink water) and she started saying and doing some pretty off the wall things.  Once we got some fluids into her she was her old self.  Happened again at home during a summer.  Since that happened I am constantly making sure she is well hydated (I can be such a nag!).  Just thought I would share.  Hope today is much better for your Mom.  And boy can I empathize with the pre wedding events. 
Karen

Wishing all God's blessings!

Re: rough week - just need someone who understands to know....

There are other posts on confusion/delusion, it may be due to hepatic encephalopathy, see:

http://www.cholangiocarcinoma.org/punbb … hp?id=1661

http://www.cholangiocarcinoma.org/punbb … php?id=806

http://www.cholangiocarcinoma.org/punbb … php?id=635

Patty

Re: rough week - just need someone who understands to know....

Thanks for all the messages and helpful links.  Apparently the diladid was the culprit and she is much better. 

You guys are the best and the Cardiologist is impressed  *grin*.

I'm taking it 5 minutes at a time and then doing five more!

My Mom lost her one year battle with CC on April 3, 2009.

"A prognosis is simply an audit of how truly precious each day is.  Live each day to the maximum, celebrate what was, and what is - Don't spend your life looking forward to what will or might be." .... words of wisdom from my beloved son on hearing of his grandmother's CC prognosis.

Re: rough week - just need someone who understands to know....

My Husband also had some delusional episodes, along with hallucinations. Most of the time they were medication related, but on at least one occasion they were caused by dehydration, He always did better at home - when he got into the unknown territory of a hospital, they started to show up - of course, they stepped up the medication when he got there, etc. I hope things are better with your Mom now, with the fentenal patch. My husband was - eventually - able to tolerate the dilidid, which seemed to help him tremendously.

My thoughts are with you,

Joyce